Back to Ask the Diabetes Team Ask the Diabetes Team

From Robinson, Texas, USA:

I was on the Atkins diet and lost 23 pounds. I felt great, exercised, and my blood sugar was normal. The doctor told me to get off that fad diet and go to his dietician. I am overweight. For the first time, I lost weight and felt good about myself, but this doctor said I was doing it all wrong. I didn't eat all that meat Atkins says I can have. I baked it as well. I even added fruit. Anyway, I got depressed because he said I wasn't doing it right. So, I ate what I wanted to and how I wanted to.

Then, I had to see him again because I didn't feel well. He says now I am a diabetic. I started the medications, metformin and another kind, six pills in one day. I felt like an old woman. I am 40 years old, have no energy, stomach cramps, and heartburn. I was told to take another pill to take care of those problems. I decided to get off all medications. Now, I feel great again and want to start following the Atkins diet again. The Internet says that a low carbohydrate diet is for diabetes anyway. Why did the doctor tell me to stop my diet before? If I don't take the medications, what are my chances of a happy life? What are your thoughts on the Atkins diet? I am losing weight, feeling great, and have the energy to go walking. I am very upset with it all. But, on the other hand, my mother takes insulin now and is a kidney dialysis and I don't want to end up like her. What should I do?


Long-term use of the Atkins diet is difficult to adhere to. This was shown in several peer-reviewed publications in the medical literature. In addition, there were some paradoxical effects of being on the diet. They were paradoxical in the sense that the diet caused a rise in cholesterol levels in many as a result of eating too much meat with high fat content. In addition, high protein content stresses the kidneys in patients with diabetes. There is probably room for compromise here. A low carbohydrate diet with high quality meats and low total fat content is probably okay. The extra medications you were given were probably not all just for blood sugar, but were also to help prevent cardiac disease that occurs simultaneously with diabetes. Please go back to your physician so they can further explain your medications. It is reasonable to talk to the dietician about some type of compromise that will allow you to eat healthy and have some control.


Original posting 6 Jun 2006
Posted to Pills for Diabetes and Weight and Weight Loss


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.